Virginia, 2008

Damaging Winds in Virginia, March 8, 2008

March 8, 2008 · NWS AKQ · 13 events in 11 counties and zones

Scattered severe thunderstorms produced damaging winds across portions of central and eastern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms produced damaging winds across portions of central and eastern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Mar 8, 6:53 AM EST, 3 hours 7 minutes earlier.

Area forecast discussion, Mar 8, 6:53 AM EST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
653 AM EST SAT MAR 8 2008

.SYNOPSIS...
LOW PRESSURE OVER THE CAROLINAS WILL MOVE NORTHEAST TODAY...PUSHING
INTO SOUTHERN NEW ENGLAND BY LATE TONIGHT. HIGH PRESSURE WILL
RETURN FOR LATE IN THE WEEKEND INTO EARLY NEXT WEEK. A COLD FRONT
WILL CROSS THE AREA TODAY...WITH STRONG NORTHWEST WINDS AND COOLER
CONDITIONS TONIGHT THROUGH EARLY SUNDAY. WEAK HIGH PRESSURE BUILDS
SOUTH OF THE REGION THROUGH EARLY TO MID WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATED ZFPAKQ AND HWOAKQ TO REFLECT ISSUANCE OF TORNADO WATCH 108
UNTIL NOON EST FOR SOUTHEASTERN CWA.

PRVS DISCUSSION BELOW...

EARLY MORNING ANALYSIS DEPICTS SFC LOW PRESSURE OVER
WESTERN NC...WITH AN ASSD WARM FRONT EXTENDING NORTHEAST INTO
SOUTHSIDE VA...AND CENTRAL DE. A COLD FRONT EXTENDED SOUTH INTO
CENTRAL FLORIDA. FARTHER WEST...AN ELONGATED AREA OF HIGH PRESSURE
WAS ANALYZED OVER THE CENTRAL CONUS...EXTENDING NORTHEAST INTO
EASTERN ONTARIO.

CURRENTLY HAVE AREAS OF LOCALLY DENSE FOG ACROSS NE PIEDMONT ATTM
AHEAD OF THE WARM FRONTAL BOUNDARY. INTRODUCED WORDING IN ZNS FOR
ERY THIS MORNING...AS FOG WL PERSIST FOR A FEW MORE HOURS BEFORE
IN-SITU WEDGE IS DISPLACED AS LOW RIDES NORTHEASTWARD TDA.

OTW...FORECAST CHALLENGE OF THE DAY IS SEVERE WX THREAT AND
NEXT ROUND OF RAINFALL ACROSS OUR AREA. WL TRY TO BE BRIEF GIVEN
IMPENDING THREAT.

GOOD MODEL AGREEMENT WITH TIMING AND HANDLING OF SYNOPTIC FEATURES
TDA. H7 TROF WL PUSH N AND E INTO THE OH VLY...TILTING NEGATIVE AS
IT RIDES INTO NORTHERN NEW ENGLAND THIS EVENING. BIGGEST VARIABLE
IS LOCATION OF WEDGE. IF MORE WARMER AIR CAN ADVECT INTO WESTERN
ZNS...COULD HAVE A BIT MORE CONCERN FOR TSRA CHANCES FOR PIEDMONT.
FOR NOW...KEPT THUNDER MENTION OUT OVER THIS AREA.

LLJ EXPECTED TO STRENGTHEN TO 50-60 KT...WITH MLCAPES GENLY
PROGGED ON THE ORDER OF 500-700 J/KG OVER SE CWA BY MID MORNING.
LLVL LIFT MECHANISMS STILL LOOK RATHER WEAK TDA...BECOMING
MARGINALLY UNSTABLE AT BEST OVER THE TIDEWATER RGN.
HOWEVER...DEWPOINTS ATTM OVER SE CWA IN THE L/M 60S...WITH MODEL
SOUNDINGS POINTING TOWARDS INTRODUCTION OF DRIER AIR AT MIDLVLS
AFTER 12Z. GIVEN STRONG FORCING AHEAD OF THE FRONT...CERTAINLY
REASONABLE TO EXPECT MIXING SOME OF THIS AIR DOWN...PRODUCING
POSSIBLE STRIGHTLINE WIND DMG WITH THE DEVELOPMENT OF A NARROW
BROKEN SQUALL LINE BY 12-15Z TDA. WILL CONTINUE TO MONITOR ANY
STORMS THAT ERUPT UPSTREAM THIS MORNING.

SEVERE THREAT DIMINISHES QUICKLY BY LATE MORNING...AS THE FRONT
PUSHES OFF TO THE EASTERN SHORE LATER THIS MORNING/ERY THIS AFTN.

LLVL FLOW QUICKLY GOES DOWNSLOPE BY MID TO LATE AFTN...WITH
GRADUAL CLEARING INTO LT AFTERNOON (CANNOT RULE OUT A FEW PEEKS OF
SUN LATE THIS AFTERNOON OVER THE WESTRN CWA...BUT GENLY MCLDY TDA).

ADDITIONAL QPF TDA RUNS FROM AROUND A HALF AN INCH OVER THE
PIEDMONT TO AROUND ONE INCH OVER THE EASTERN THIRD OF THE CWA. WL
LKLY HV SOME HIGHER AMTS ONCE AGIN IN AREAS OF CONVECTION THAT
CROP UP LTR THIS MORNING.

NEXT CONCERN IS WIND...AS SFC LOW ACCELERATES INTO THE NORTHERN
MID-ATL...HIGH PRESSURE BUILDS INTO THE RGN FROM THE S. AS THE MIDLVL
TROF RIDES INTO THE OH VLY...COOL AIR WILL RUSH INTO THE
CWA...WITH BUFR SOUNDINGS YIELDING SFC WND GUSTS OF 40 TO 45 MPH
LATE THIS AFTN AND THIS EVENING.

SKIES CLEAR LATER SAT NGT...STILL SOME UNCERTAINTY BUT HAVE KEPT
LOW CHC POPS IN MD SAT EVENG FOR ANY POSSIBLE LIGHT WRAP ARND
MSTR. TEMPS TURN SHARPLY COLDER TWDS DAYBREAK. BUMPED MIN T
UPWARDS A LITTLE BIT GIVEN THE WELL MIXED BL. STILL...LOOKING
CHILLY WITH LOWS IN THE 30S TO NEAR 40 SE (U20S IN NW PIEDMONT AND
IVOF KSBY).

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
BENIGN WX RETURNS TO THE MID-ATL REGION...AS HIGH PRESSURE BUILDS
FROM THE SOUTHWEST. DOWNSLOPE FLOW SHOULD ENSURE A MOSTLY SUNNY
DAY. HIGHS GENLY UPR 40S/LWR 50S (SOME MID 50S POSSIBLE ACROSS
WESTERN CWA INTO NE NC).

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
A WEAK S/W PASSES THROUGH MON MORNING/EARLY AFTN BUT NOT MUCH
MOISTURE ASSOCIATED WITH IT. LLVLS TOO DRY TO YIELD ANY APPRECIABLE
PCPN ATTM...AND LEFT FORECAST DRY AS A RESULT. ONSHORE FLOW MONDAY
SHOULD YIELD A P/M CLDY DAY OVER EASTERN SXNS. TEMPS PUSH INTO THE
M/U 50S...BUT COOLER HIGHS IN THE U40S/N50 OVER THE EASTERN SHORE.

HIGH PRESSURE BUILDS IN AFTERWARDS FOR MOST OF THE WEEK ALTHOUGH
ANOTHER WEAK S/W PASSES TO OUR NORTH ON WED. LEFT POPS OUT OF THE
FCST THROUGH MOST OF THE WEEK...DID INCLUDE SOME CHANCE POPS ON
FRIDAY AS THE NEXT TROUGH APPROACHES. AS FAR AS TEMPS
GO...GRADUALLY INCREASING TEMPS THROUGHOUT THE WEEK BUT NOT TOO
EXTREME WITH SOME P-MCLDY CONDS EXPECTED...STAYING NEAR CLIMO
AVERAGES THROUGH THURS.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
WRM FRNT CONTS NW OF MOST TAF SITES AT 12Z WITH S-SW WNDS VARYING
CIGS RANGING FROM MVFR TO VFR. XCPTN BEING RIC WHERE WNDS THERE
REMAIN LGT N WITH LIFR CIGS AND OCNL R-. CIGS/VSBYS WILL CONT TO
VARY THRU 15Z AS PERIODIC SHWRS CONT TO MOVE ACROSS THE AREA.
ADDED TSRA FOR SERN CNTYS CRNTLY IN TORNADO WATCH THRU 17Z.

LOW MOVES N OF RGN THIS AFTRN. WND XPCTD TO RPDLY INCRS AFTR 18Z
SO INCREASED WIND GUST PTNTL TO NR 40 KTS AT ALL TAF SITES IN
BETTER AGREEMENT WITH THE WND ADVSRY. GUSTY WNDS CONT THRU SAT EVE
B4 DMNSHG AFTR 06Z.

HIGH PRES AND VFR CONDS BUILD IN LATE SAT NGHT AND LAST THRU WED.

&&

.MARINE...
7AM UPDATE REFLECTS TORNADO WATCH FROM SRN CHES BAY AND ADJACENT
CSTL WTRS ON S THRU 17Z. GALE WRNG (SYNOPTIC) WNDS BEGIN AFTR 18Z
WITH STRNGST WNDS XPCTD AFTR 00Z.

FCST REMAINS ON TRACK AS LTST DATA CONTS TO SPRT WND GUSTS UP TO 45
KTS TONITE AS DEEPENING LOW MOVES NE OF RGN. WNDS XPCTD TO SLOWLY
DMNSH TO BELOW GALE FORCE AFTR MIDNIGHT...SO XPCT GALES WILL BE
REPLACED WITH SCAS THEN AS SEAS WILL TAKE LONGER TO DMNSH.

LTST MRP DATA SUGGESTS TIDAL DEPARTURES BTWN 1-2 FT BELOW NRML TONIGHT
ARND STRNGST OFFSHORE WNDS. PLAN IS TO ADD THIS TIDAL DEPARTURE WORDING
TO CWF TONITE FOR CHES BAY AND ADJACENT CSTL WTRS.

WINDS LOOK TO REMAIN BELOW SCA CRITERIA THROUGHOUT MUCH OF THE WORK
WEEK AS HIGH PRESSURE REMAINS OVERHEAD AND ONLY A FEW UPR LVL SYSTEMS
MOVE THROUGH OVERHEAD WHICH MAY BRIEFLY INCREASE WINDS TO AROUND 15-20KTS.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...WIND ADVISORY FROM NOON TODAY TO MIDNIGHT EST TONIGHT FOR
     MDZ021>025.
NC...WIND ADVISORY FROM NOON TODAY TO MIDNIGHT EST TONIGHT FOR
     NCZ012>017-030>032-102.
VA...WIND ADVISORY FROM NOON TODAY TO MIDNIGHT EST TONIGHT FOR
     VAZ048-049-060>100.
MARINE...GALE WARNING FROM 1 PM THIS AFTERNOON TO 1 AM EST SUNDAY FOR
     ANZ633-650-652-654.
     GALE WARNING UNTIL 1 AM EST SUNDAY FOR ANZ656-658.
     GALE WARNING FROM 4 PM THIS AFTERNOON TO 1 AM EST SUNDAY FOR
     ANZ630>632.

&&

SYNOPSIS...MAM
NEAR TERM...MAM
SHORT TERM...MAM
LONG TERM...JYM/MAM
AVIATION...MPR
MARINE...MPR
Hazardous weather outlook, Mar 8, 6:38 AM EST, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
638 AM EST SAT MAR 8 2008

ANZ650-652-654-082000-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
638 AM EST SAT MAR 8 2008

...GALE WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 AM EST
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TODAY AND TONIGHT...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>025-VAZ048-049-060>064-069-072>078-082000-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-
POWHATAN-KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-
638 AM EST SAT MAR 8 2008

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...THE MIDDLE
PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE
PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY

ADDITIONALLY...SHOWERS WILL CONTINUE SATURDAY...WITH A SCATTERED
THUNDERSTORM ALSO POSSIBLE. ANY LOCALLY HEAVY RAINFALL COULD CAUSE
MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ656-658-082000-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
638 AM EST SAT MAR 8 2008

...TORNADO WATCH 108 IN EFFECT UNTIL NOON EST TODAY...
...GALE WARNING IN EFFECT UNTIL 1 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TODAY AND TONIGHT...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH
   GALE WARNING

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ632-082000-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
638 AM EST SAT MAR 8 2008

...TORNADO WATCH 108 IN EFFECT UNTIL NOON EST TODAY...
...GALE WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 1 AM EST
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN CHESAPEAKE BAY.

.DAY ONE...TODAY AND TONIGHT...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH
   GALE WARNING

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ633-082000-
CURRITUCK SOUND-
638 AM EST SAT MAR 8 2008

...TORNADO WATCH 108 IN EFFECT UNTIL NOON EST TODAY...
...GALE WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 AM EST
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CURRITUCK SOUND.

.DAY ONE...TODAY AND TONIGHT...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH
   GALE WARNING

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630-631-082000-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
638 AM EST SAT MAR 8 2008

...GALE WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 1 AM EST
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY
AND THE SOUTHERN CHESAPEAKE BAY.

.DAY ONE...TODAY AND TONIGHT...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ065>068-070-071-079>086-090-099-100-082000-
MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-CHESTERFIELD-HENRICO-BRUNSWICK-
DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-
MATHEWS-JAMES CITY-ACCOMACK-NORTHAMPTON VA-
638 AM EST SAT MAR 8 2008

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...THE EASTERN SHORE OF
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY

ADDITIONALLY...SHOWERS WILL CONTINUE THIS MORNING WITH SCATTERED
THUNDERSTORMS ALSO EXPECTED. THE BEST CHANCE FOR THUNDERSTORM
DEVELOPMENT WILL BE ALONG AND SOUTH OF A LINE FROM PETERSBURG TO
WALLOPS ISLAND. THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS
MORNING...WITH DAMAGING WIND GUSTS AND LOCALLY HEAVY RAINFALL AS
THE PRIMARY THREATS. ANY LOCALLY HEAVY RAINFALL COULD CAUSE MINOR
FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING. SKYWARN SPOTTERS
ARE ADVISED TO STAY TUNED AND REPORT ANY SEVERE WEATHER.

NCZ012>017-030>032-102-VAZ087>089-091>098-082000-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-GREENSVILLE-SUSSEX-
SURRY-YORK-SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-
NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
638 AM EST SAT MAR 8 2008

...TORNADO WATCH 108 IN EFFECT UNTIL NOON EST TODAY...
...WIND ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...INTERIOR SOUTHEAST VIRGINIA...SOUTH
HAMPTON ROADS VIRGINIA AND THE PENINSULA OF SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH
   WIND ADVISORY

THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS MORNING.
DAMAGING WIND GUSTS AND LOCALLY HEAVY RAINFALL AS THE PRIMARY
HAZARDS WITH ANY THUNDERSTORMS THAT DEVELOP THROUGH MIDDAY TODAY.
ADDITIONALLY...ANY LOCALLY HEAVY RAINFALL COULD CAUSE MINOR
FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING. SKYWARN SPOTTERS
ARE ADVISED TO STAY TUNED AND REPORT ANY SEVERE WEATHER.

In the hours before

Special weather statement, Mar 8, 8:38 AM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
838 AM EST SAT MAR 8 2008

NCZ014-VAZ096-081445-
GATES NC-SUFFOLK VA-
838 AM EST SAT MAR 8 2008

...THUNDERSTORMS CONTAINING HEAVY RAINFALL MOVING TO THE NORTHEAST...

AT 838 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER GATESVILLE...MOVING NORTH AT 50 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR WHALEYVILLE...AND...NURNEY AT 845
AM EST...LUMMIS...AND...SUFFOLK AIRPORT AT 850 AM EST...KINGS FORK...
AND...KILBY AT 855 AM EST.

RAINFALL RATES OF AN INCH PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.

WIND GUSTS TO 50 MPH WILL ALSO BE POSSIBLE.

WAMSLEY
Special weather statement, Mar 8, 8:51 AM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
851 AM EST SAT MAR 8 2008

VAZ091-093>098-100-081445-
CHESAPEAKE VA-ISLE OF WIGHT VA-NEWPORT NEWS/HAMPTON
VA-NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-SUFFOLK VA-VIRGINIA BEACH
VA-YORK VA-
851 AM EST SAT MAR 8 2008

...THUNDERSTORMS CONTAINING HEAVY RAINFALL MOVING NORTHWARD...

AT 851 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM VIRGINIA BEACH OCEANFRONT TO DOWNTOWN
SUFFOLK...MOVING NORTH AT 65 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR   SMITHFIELD AROUND 900 AM EST...
  NEWPORT NEWS AROUND 905 AM EST...
  PATRICK HENRY FIELD AROUND 910 AM EST...
  SEAFORD AROUND 915 AM EST...

RAINFALL RATES OF AN INCH PER HOUR WILL CAUSE PONDING OF WATER ON
ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD
PRONE AREAS.

IN ADDITION...WIND GUSTS TO 50 MPH WILL ALSO BE POSSIBLE.

WAMSLEY
Special weather statement, Mar 8, 9:01 AM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
901 AM EST SAT MAR 8 2008

NCZ012-VAZ087-092-081500-
GREENSVILLE VA-NORTHAMPTON NC-SOUTHAMPTON VA-
901 AM EST SAT MAR 8 2008

...THUNDERSTORMS CONTAINING HEAVY RAINFALL MOVING TO THE NORTHEAST...

AT 901 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF RICH SQUARE...MOVING NORTH
AT 50 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR SEVERN...AND...
BRANCHVILLE AT 910 AM EST...BOYKINS...AND...SHILOH AT 915 AM EST...
CAPRON...AND...COURTLAND AT 920 AM EST...SEBRELL...AND...VICKSVILLE
AT 925 AM EST...MANRY...AND...DORY AT 930 AM EST.

WIND GUSTS TO 45 MPH AND OCCASIONAL CLOUD TO GROUND LIGHTNING ARE
EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.

WAMSLEY
Special weather statement, Mar 8, 9:34 AM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
934 AM EST SAT MAR 8 2008

VAZ077-078-084>086-081530-
GLOUCESTER VA-LANCASTER VA-MATHEWS VA-MIDDLESEX VA-NORTHUMBERLAND VA-
934 AM EST SAT MAR 8 2008

...STRONG THUNDERSTORM MOVING NORTH ACROSS THE PENINSULA AND
VIRGINIA NORTHERN NECK...

AT 930 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES EAST OF GLOUCESTER COURTHOUSE...MOVING
NORTH AT 50 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR WILTON AT 940
AM EST...WHITE STONE AT 945 AM EST...REHOBOTH CHURCH AT 950 AM EST...
WICOMICO CHURCH AT 955 AM EST...BURGESS AT 1000 AM EST...HULL NECK AT
1005 AM EST.

WIND GUSTS UP TO 50 MPH AND BRIEF HEAVY RAIN ARE POSSIBLE WITH THIS
STORM.

IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

GINGRICH
Special weather statement, Mar 8, 9:39 AM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
939 AM EST SAT MAR 8 2008

VAZ090-091-094-081515-
JAMES CITY VA-NEWPORT NEWS/HAMPTON VA-YORK VA-
939 AM EST SAT MAR 8 2008

...STRONG THUNDERSTORM MOVING INTO THE PENINSULA...

AT 939 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTH OF WILLIAMSBURG...OR ABOUT 6 MILES
EAST OF SURRY...MOVING NORTHEAST AT 40 MPH. THE STRONG THUNDERSTORMS
WILL BE NEAR QUEENS LAKE...AND...CAMP PEARY AT 945 AM EST.

WIND GUSTS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.

MCNATT
Special weather statement, Mar 8, 9:47 AM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
947 AM EST SAT MAR 8 2008

VAZ088-089-081530-
SURRY VA-SUSSEX VA-
947 AM EST SAT MAR 8 2008

...STRONG THUNDERSTORM MOVING THROUGH SURRY AND SUSSEX COUNTIES IN
SOUTHEAST VIRGINIA...

AT 947 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SURRY COUNTY...MOVING NORTH AT 45 MPH.

WIND GUSTS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.

MCNATT

The radar

The Norfolk radar (KAKQ), 29 km away, was scanning. The volume nearest the first event began at 15:01 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Isle of Wight

When
March 8, 10:00 AM EST
Where
Isle of Wight County, Isle of Wight
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.900, -76.700

Trees and powerlines were downed.

Thunderstorm Wind, Suffolk (C)

When
March 8, 10:09 AM EST
Where
Suffolk (C) County, Holland
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.680, -76.770

Tree was downed near South Quay Road at Leafwood.

Thunderstorm Wind, Williamsburg (C)

When
March 8, 10:26 AM EST
Where
Williamsburg (C) County, Williamsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.270, -76.720

Trees and powerlines were downed.

Thunderstorm Wind, Gloucester

When
March 8, 10:35 AM EST
Where
Gloucester County, Hayes
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.280, -76.500

Numerous trees were downed.

Thunderstorm Wind, Gloucester

When
March 8, 10:45 AM EST
Where
Gloucester County, Dutton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.480, -76.450

Numerous trees were downed.

Thunderstorm Wind, Petersburg (C)

When
March 8, 12:25 PM EST
Where
Petersburg (C) County, Petersburg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.220, -77.420

Numerous trees were downed.

Thunderstorm Wind, Richmond (C)

When
March 8, 12:48 PM EST
Where
Richmond (C) County, Richmond
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.550, -77.450

Outer wall of 11th-12th floor of Marriott at the intersection of North Sixth Street and East Broad Street was blown onto the street. Numerous trees and powerlines were downed.

Thunderstorm Wind, King William

When
March 8, 1:03 PM EST
Where
King William County, King William
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.680, -77.020

Trees were downed. Some power outages occurred.

Thunderstorm Wind, Caroline

When
March 8, 1:20 PM EST
Where
Caroline County, Bowling Green
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.050, -77.350

Large tree was downed.

Thunderstorm Wind, Caroline

When
March 8, 1:30 PM EST
Where
Caroline County, Sparta
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.000, -77.230

Large trees were downed.

Thunderstorm Wind, Henrico

When
March 8, 1:31 PM EST
Where
Henrico County, Montrose
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.520, -77.380

Trees were downed. Some power outages occurred.

Thunderstorm Wind, Hanover

When
March 8, 1:40 PM EST
Where
Hanover County, Studley
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.670, -77.300

Trees were downed.

Thunderstorm Wind, Charles City (C)

When
March 8, 1:58 PM EST
Where
Charles City (C) County, Barnetts
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.370, -77.150

Trees were downed along Route 5.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 89044, 89046, 89053, 89062, 89067, 89072, 89080, 89096, 89099, 89102, 89108, 89110, 89111.